Pharmacy Dispensing Error Claims
Worryingly, each year in the UK, dispensing errors by pharmacists number in the hundreds of thousands. Often these are either spotted swiftly by the patient or result in only modest side effects. However, prescribing errors can have extremely serious and even life-threatening repercussions.
When a doctor prescribes medication, a host of factors are taken into consideration, including a patient’s weight, their overall health and any allergies. When that medication is dispensed, an error in the type and/or amount of medication issued to the patient can entirely undermine the doctors careful assessment.
“Thank you for bringing this to such a speedy conclusion. What I went through when I took those tablets was extremely unpleasant and I hate to think what could’ve happened if I’d taken it much longer. I have to say you really know your stuff! I will always recommend you.” AC, January 2018
Understandably, when dispensing medication in accordance with a prescription, pharmacists are trained to follow strict procedures. If these procedures are not followed, there is a risk of an error occurring.
Common dispensing errors include:
- Dispensing the wrong strength of medication. Too much can result in an overdose with resultant side-effects. Too little may lead to the patient’s condition worsening.
- Dispensing the wrong brand of medication. If the pharmacist needs to supplement an alternative brand of the medication prescribed, a pharmacist should check that the ingredients are the same as the prescribed brand and also check with the patient.
- Some combinations of medicines can have adverse side-effects. Also, different types of medication may have one or more identical ingredients. For these reasons, a pharmacist should always check with a patient whether they are already taking medication from another source, eg a dentist or over-the-counter medication.
- Allowing repeat prescriptions to continue for too long without the patient having a check-up from the prescribing doctor.
David Gazzard has over 25 years’ experience as a specialist medical negligence solicitor. During that time he has represented many people who have suffered as a result of dispensing errors by pharmacists.
David successfully represented a client who had been prescribed Amitriptyline to assist her sleeping problems, but was instead dispensed the blood pressure medication Amlodipine. This quickly resulted in a number of very unpleasant symptoms, including a pounding headache and a racing heartbeat. Fortunately, these symptoms prompted her to attend her GP who identified the error. If she had continued to take the Amlodipine, the consequences could have been extremely serious.
In another case, David’s client had been prescribed the drug Loperamide for severe diarrhoea, but the pharmacist erroneously dispensed the antihistamine Loratadine. Consequently, his client’s diarrhoea continued, resulting in severe dehydration and necessitating his admission to hospital.
“I would entirely recommend David Gazzard to everyone. He is a solicitor who clearly gets great pleasure in achieving the very best results for you.” TJ, July 2018
Should you wish to discuss any of these issues, our Head of Medical Negligence, David Gazzard, will be delighted to speak with you informally and in complete confidence. You may call him on 01793 615011 or email him at email@example.com